What is the significance of the anion gap and stomach discomfort?
User rating for this question
I hope you are well. I'm going back and forth to Mayo now and have a ton of tests being done. I feel terrible still mostly in my stomach area. The Dr. at Mayo looked at me and said I am not well and needs to figure out what the heck is going on. Would you mind telling me the significance of the anion gap? Mine keeps climbing from tests I've seen and last one was in lower 20,s but electrolytes are in range. Thank you!!
Posted Sun, 2 Mar 2014 in Medicines and Side Effects
Answered by Dr. Gaurav Katiyar 2 hours later
Brief Answer: High Anion gap Detailed Answer: Hi, I have gone through your query. Anion gap is the difference between positively charged ions(cations) and negatively charged ions (anions). You have mentioned that your electrolyte level is normal but lowest anion gap in recent one is below 20s. Modern analyzers give normal anion gap below 11 mEq/L. So anything above this is called high anion gap. It represents high level of anions in body like lactate, phosphate or sulphate and can be due to several diseases like: Ketoacidosis (Diabetic or alcoholic) Lactic acidosis Renal (Kidney) failure. Various toxins like lactic acid, uremia, salicylates etc. Toxins accumulate in kidney and not filtered out cause high anion gap. So Overall Anion gap is a indicator of mentioned diseases and actual cause should be found out your treating doctor. Symptoms also vary from the type of disease. You will require various blood tests which i assume you doctor has already advised. Hope I have answered your query. If you have any further questions I will be happy to help.
Follow-up: What is the significance of the anion gap and stomach discomfort? 23 minutes later
Thank you! My Dr. says everything is fine but I feel very sick so that is thy I'm at the Mayo clinic. I hope they can bring me some relief somewhere.
Answered by Dr. Gaurav Katiyar 52 minutes later
Brief Answer: Further Follow-up. Detailed Answer: Hi, Thanks for the follow-up. As your doctor said everything is fine then there will not be any abnormality in other tests. Since you are still feeling sick in stomach area, I suggest you to consult a Gastroenterologist or an endocrinologist for further opinion. They will do clinical examination and may ask for ultrasound or CT scan . If you do not have any clarifications, you can close the discussion and rate the answer. Wish you good health.
People also viewed
- What are the drug actions and side effects of quadtab
- Taking rozavel working out continue it or switch help
- Does using skin lite cream cause any side effects
- What causes stomach discomfort
- Deep purple bruise doesnt hurt
- What are the remedies for antral gastritis and stomach discomfort
- Unexplained bruising fatigue diarrhea headache
- Stomach discomfort reoccurring what type of medicine will help
- Bruising near diaper areas
- Dry flaky and lighter skin after taking recreational drugs suggestions
- Bruising and dent in thigh
- Deep bruise on the testicle
- Itchy rash after taking malarone side effects
- What is the remedy for stomach discomfort in the morning
- Stomach discomfort on using potassium what should be done